I was diagnosed with autoimmune thyroiditis in 2011. Gp was no help and started me on thyroxine but this made me worse. Saw a consultant privately as no one seemed to understand the symptoms. Have low vit D too. Went to my new gps with aching joints, feeling tired etc. Went for blood results. He said my pituitary is working very hard at present to keep my thyroid going so I asked what he was going to do to help me. He mentioned my cholesterol was high and that I was to eat more fruit and veg and he would see me in a month! This has made me very frustrated as my brain fog is getting worse! My body aches constantly. What can I do?

12 Replies

  • Dollydaydream, "pituitary is working very hard..." sounds like your TSH is high. Ask your GP receptionist or practice manager for a printout of your recent thyroid results and ranges, and the vitD result and post them in a new question for advice.

    High TSH/low thyroid hormone and low vitD will typically cause fatigue, musculoskeletal pain, low mood and brain fog. Cholesterol often rises when thyroid hormone is low and will usually drop once you are optimally medicated on Levothyroxine.

  • I think some 'professionals' should look up the dictionary for a definition of 'Pain'. They seem completely unaware to know or understand somehow which puzzles me and send patients off without trying to find the cause

  • I am overweight and I feel that is what they look at. She's overweight so let's not do anything about her thyroid but she needs to eat fruit and veg to lower her cholesterol. I declined statins. My legs are aching enough without the added side effects of them. Feel very frustrated. And ill

  • Dollydaydream

    You have been a member since 2010 and are more or less in the same spot as regards your health. I think you have been neglected by the doctors somewhere along the line.

    You are correct. The majority of doctors just look at the patient's appearance and if overweight they judge that is why the patient is really in the consulting rooms.

    The are not doing their job i.e. listening to the patient, taking notes of clinical symptoms (probably a waste of time anyway as they don't know any it would appear).

    You feel ill, and you are ill. It's their job to get to the root of the ill-health but it's the patient who has to get into a 'search and see' mode to try to diagnose themselves. Or, if lucky to be given thyroid hormones, often on too low a dose which can have a rebound effect on their body too.

    Do you have a print-out of the latest blood test results, with the ranges and you said in one of your posts they started you on levo but you were intolerant so GP stopped it.

    Are you now taking any thyroid hormones at present? What dose? If you are intolerant I am assuming you're not on any?

  • I'm not taking anything at all at present. My whole body aches. It's a struggle to move. It's no life at all. Head feels fuzzy, can't concentrate. Really don't know where to turn.

  • First make an appointment for the earliest test and fast. Ask GP to do a Full Thyroid Function you feel so awful. Tell him in particular you want to know your FT3 as it will inform you if you have sufficient to get into your receptor cells. Also ask for B12, Vit D, iron, ferritin and folate. Once you have the results you can decide the next step to take.

  • How long were you on thyroxine after you were diagnosed? Some people really don't get on with it, but it does take a couple of months to start working, so I was wondering what was happening when you felt it made you worse? Cheers LB

  • I was on it for two weeks but doctor took me off it as I couldn't tolerate it. To the pint I got into my car and didn't know where to put the key. I feel I have been mismanaged now for years and my health is rapidly deteriorating. Not sure what to do for the best.

  • I'm really sorry to hear this. I can understand how distressing it is. Often the point at which we get diagnosed we have been suffering for ages and starting on thyroxine can make us feel worse at first. Given 6-8 weeks we usually start to feel better. It's a shame your doctor didn't ask you to keep trying. In the mean time it seems that you've not been medicated at all, which is extremely worrying. As others have said, please get a print out of your latest results and post them on the forum so that they can comment. You could also ask to see another GP in your practice for a second opinion, or ask for an urgent referral to an endocrinologist. LB

  • This is terrible. Your doctor gave you Thyroxine because you needed it. Then he took you off because you couldn't tolerate it. So the next step should have been either to refer you to an endocrinologist or to prescribe T3, it's as simple as that. However he just did nothing and left you for 6 years to suffer, gain weight etc etc!! I would call that neglect. If you could cope with the hassle i would write a complaint or consult a lawyer. However your first priority is to get yourself well.

    There are several available forms of Levothyroxine, some have different fillers in, and it may be that you react badly to one form and not another. There is liquid thyroxine which has not fillers at all. I don't know what dose your doctor started you on - if it was a high dose that might have not suited you, some people find they have to start on a very low dose and increase it slowly. Then there is T3, which suits a lot of members here. You could even try NDT. You are by no means at the end of the road when it comes to thyroid medication, and you need to find someone who can help you to get your life back.

    I am normally a very calm and laid back person but this makes me seethe!!

  • Hi Dollydaydream, it sounds as though you are struggling to cope, and your doctor isn't helping. Has he ever tested your B12 levels as this can be low too when your thyroid is not working as it should?

    It sounds as though your TSH was high, ( thyroid stimulating hormone), this is produced by the pituitary gland, to make the thyroid work. I was in this situation when mine was failing, my GP kept saying I was fine, so I eventually saw an endocrinologist privately. I had to be referred by a private GP first, as mine didn't think there was a problem. My private endo explained the whole process and was annoyed at my GP's lack of response.

    Good luck with getting help and feeling well again. MariLiz

  • Low ferritin levels will contribute to the tiredness and muscle aches. As shaws says you need to get your vitamins and mineral levels tested and then at decent levels

You may also like...